Many people use over-the-counter drugs like Tylenol for headaches, fever, or minor aches and pains, especially if ibuprofen bothers their stomach, but new evidence shows that in certain circumstances, taking acetaminophen can cause liver damage. In most cases, Tylenol is very safe to take but if you are over the age of 60, have liver problems, or drink more than 2 ounces of alcohol daily, you may want to reconsider popping too much acetaminophen.
According to Medication Insider, when your body eliminates acetaminophen, a small amount of the drug changes into a compound that attaches itself to a liver cell, killing the cell. To prevent cell death, the liver produces glutathione, a molecule that makes the toxic compound completely safe. But if your liver doesn’t have enough glutathione to protect itself and detoxify acetaminophen, it can be dangerous.
Fasting changes liver function, requiring more glutathione, as does taking acetaminophen or drinking alcohol. People with liver disease have lower glutathione levels. The U.S. Food and Drug Administration recommends taking no more than 4000mg per day of acetaminophen but if you are over 60 or have liver problems, the daily limit of acetaminophen drops to 3100mg. It’s also important to watch for acetaminophen added to over-the-counter medications like cold and flu products as well as prescription medications such as Vicodin or Percocet. Acetaminophen may be labeled using the abbreviation APAP or ACET.
To stay safe using Tylenol, keep track of how much you take, avoid heavy alcohol use, take only one tablet or gel cap at a time, avoid taking Tylenol when fasting, and avoid taking acetaminophen for a hangover. It is safer to use ibuprofen or naproxen for hangover symptoms. However, ibuprofen may not be suitable for people with stomach problems, high blood pressure, heart disease, kidney disease, Crohn’s disease, or liver problems. Talk with your doctor about what pain or fever-reducing medication is appropriate for you and be careful to follow proper dosage recommendations.
See a doctor immediately if you have any worrying signs or symptoms of toxic hepatitis including:
- Yellowing of the skin and whites of the eyes (jaundice)
- Abdominal pain in the upper right portion of the abdomen
- Loss of appetite
- Nausea and vomiting
- Weight loss
- Dark or tea-colored urine
Source: Mayo Clinic